Iowa, 2023

Ice Storm in Iowa, January 2 to 3, 2023

January 2 to 3, 2023 · NWS DMX · 6 events in 6 counties and zones

Deep moisture out of the Gulf was transported all the way to Iowa ahead of a deep, negatively tilted trough across the Rockies. Across Iowa, this resulted in a mixed precipitation event across the state with over an inch of rain across central to southern Iowa.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Deep moisture out of the Gulf was transported all the way to Iowa ahead of a deep, negatively tilted trough across the Rockies. Across Iowa, this resulted in a mixed precipitation event across the state with over an inch of rain across central to southern Iowa. Into northern Iowa the thermal profile cooled and mixed precipitation was reported, including snow, graupel, and freezing rain. Within an axis of colder air, freezing rain accumulated, especially on vegetation and elevated surfaces. Light snow accumulation of up to two inches and ice formed, glazing up to nearly half an inch was across parts of northwest Iowa. Temperatures warmed quickly after sunrise on the 3rd, helping to mitigate impacts from the wintry precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 2, 5:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 2, 5:33 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
533 PM CST Mon Jan 2 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Monday/
Issued at 241 PM CST Mon Jan 2 2023

Key Messages:

- Significant ice storm northwest/north tonight into Tuesday.
  Warning in effect.
- Widespread light snow will follow from around Tuesday night into
  early Thursday, with moderate accumulations and some blowing
  snow possible in the north. Additional headlines could be
  necessary.
- Quieter weather expected from late Thursday onward.

A significant ice storm is still expected over northwestern into
north central Iowa tonight into Tuesday. While precipitation is a
certainty and QPF is fairly locked in, precipitation type remains
somewhat of a question, though at least some period of freezing
rain is very likely in most of the ongoing Ice Storm Warning area.
Forecast soundings are unanimous in depicting a deep warm nose
with a maximum temp ranging from around 2-3 C up by Estherville to
as warm as 7-8 C toward the southern fringe of the headlines. The
question then becomes how far temperatures will fall/remain below
freezing this evening, and how quickly/far they will rise later
overnight as surface warm air advection exerts itself in earnest.
Radar imagery shows echoes already moving from eastern Nebraska
into far western Iowa at this time, with most surface observations
evincing rain, though Offet AFB has recently begun reporting snow.
Temperatures around DNS/CRL remain above freezing, but will likely
fall another degree or two when precipitation begins, while just
to the northwest temperatures are closer to or below freezing,
with SLB currently sitting at 30 degrees. Expectation is that
initial p-type in these areas will be rain/freezing rain,
depending on temperatures, while further north toward the MN
border the warm nose is likely not yet present and a period of
snow is likely before changing to freezing rain. The precipitation
should then change over to rain in most areas overnight as
temperatures slowly warm, but in our northwestern corner they may
not reach melting level and freezing rain could continue all
night. As a result, the highest forecasted ice accums of nearly
half an inch are concentrated up around Emmetsburg and Pocahontas,
steadily decreasing toward the south and east with no ice
anticipated south of about an Audubon-Waterloo line. As for the
ongoing headlines, they are more or less on track, however the
southern edge of predicted ice accums has drifted about a county
northward today in our west central areas, such that Audubon-
Guthrie-Boone now have almost no icing forecast and Crawford-
Carroll are around 0.05-0.15 inches. Still, given the sensitivity
of the forecast to any minor shift in surface temperature fields,
have opted not to make any adjustments to the headlines at this
time.

On Tuesday the initial swath of warm advection precipitation will
largely move north out of our area, likely lingering just up
around the MN border and our northwestern counties as a light
wintry mix. The current headlines run through 00Z Tuesday evening
but it is likely that at least some of that area may be cancelled
early on Tuesday, depending on short-term radar and temperature
trends. Subsequently however, the core of the 500 mb low will
drift slowly in from the northwest and wobble across IA for
upwards of 36-42 hours, spreading a large and persistent field of
generally light precipitation across the majority of the state.
Initially this may be rain or a mix late Tuesday, then should
transition to mostly snow from later Tuesday night through
Wednesday night before finally exiting to the east around Thursday
morning. Have increased POPs substantially from Wednesday into
early Thursday accordingly, and accumulating snowfall is now
forecast with light amounts for the most part but moderate amounts
possible in the north where additional headlines may be necessary
during that time frame. Winds may also increase by Wednesday and
Wednesday night as the cyclone begins to move away, and while
speeds should remain well below blizzard criteria there may be
some areas of blowing snow especially where accumulations are more
moderate up over the Des Moines lobe.

From late Thursday onward the forecast is considerably quieter. A
couple of mid-level troughs will swing through overhead, the first
around Friday night or so and the second around Sunday, but in
both instances the moisture fields are more limited and
precipitation appears to skirt our area and/or remain light with
no significant impacts foreseen. A period of quiet weather would
certainly be most welcome.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 533 PM CST Mon Jan 2 2023

FZDZ and -FZRA moving across northern sections impacting KFOD/KMCW
from 00z through 10 to 12z, then becoming -RA. Up to 0.25 or
slightly higher amts ice possible in these areas. Cigs lower from
VFR/MVFR to IFR all areas aft 08z; VLIFR expected south at DSM/OTM
aft 11z with FG potential as well. Wind gusts expected to ramp up
aft 03z (15 to 25kt) and continue north half aft 12 to 18z, then
decreasing. Overall very poor conditions this period. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Ice Storm Warning until 6 PM CST Tuesday for IAZ004>007-015>017-
023>026-033>035-044-045.

Winter Weather Advisory until 6 PM CST Tuesday for IAZ027-028-
036>038-046-047-057-058.

&&

DISCUSSION...Lee
AVIATION...REV
Hazardous weather outlook, Jan 2, 2:59 PM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
259 PM CST Mon Jan 2 2023

IAZ004>007-015>017-023>026-033>035-044-045-032100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Crawford-
Carroll-
259 PM CST Mon Jan 2 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An Ice Storm Warning is in effect for the area tonight. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An Ice Storm Warning is in effect through Tuesday afternoon.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A light wintry mix or snow is expected from late Tuesday into
Wednesday night. Light to moderate snow accumulations are
possible, along with some blowing snow at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but reports of ice
and snow accumulations during and after the event would be
appreciated.

IAZ027-028-036>038-046-047-057-058-032100-
Butler-Bremer-Hamilton-Hardin-Grundy-Greene-Boone-Audubon-Guthrie-
259 PM CST Mon Jan 2 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Weather Advisory is in effect for the area tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Weather Advisory is in effect for the area through
Tuesday afternoon. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

A light wintry mix or snow is expected from late Tuesday into
Wednesday night. Light snow accumulations are possible, along with
patchy blowing snow at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but reports of ice and
snow accumulations during and after the event would be
appreciated.

IAZ039-048>050-059>062-070>075-081>086-092>097-032100-
Black Hawk-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
259 PM CST Mon Jan 2 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Non severe thunderstorms will be possible at times tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A light wintry mix or snow is expected from late Tuesday into
Wednesday night. Some minor accumulations on roadways is possible
at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lee

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 ice storm. Local standard time, as filed.

Ice Storm, Emmet

When
January 2, 8:00 PM CST to January 3, 10:00 AM CST
Where
Emmet forecast zone
Reported by
Emergency Manager
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Two inches of snow followed by nearly a half inch of ice accumulation.

Ice Storm, Kossuth

When
January 2, 8:00 PM CST to January 3, 10:00 AM CST
Where
Kossuth forecast zone
Reported by
Public
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Ice Storm, Palo Alto

When
January 2, 8:00 PM CST to January 3, 10:00 AM CST
Where
Palo Alto forecast zone
Reported by
Public
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Ice Storm, Humboldt

When
January 2, 8:00 PM CST to January 3, 10:00 AM CST
Where
Humboldt forecast zone
Reported by
Public
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Ice Storm, Hamilton

When
January 2, 8:00 PM CST to January 3, 10:00 AM CST
Where
Hamilton forecast zone
Reported by
Broadcast Media
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Broadcast media with video of heavy ice accumulation across Hamilton County.

Ice Storm, Wright

When
January 2, 8:00 PM CST to January 3, 10:00 AM CST
Where
Wright forecast zone
Reported by
Public
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078315, 1078316, 1078317, 1078318, 1078319, 1078320.